Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 169, NWS Wichita, KS

June 5, 2001McPherson County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2001, 6:02 PM CDT for McPherson County, Marion County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 5, 2001, 6:02 PM CDT (23:02 UTC)
Expired
Jun 5, 2001, 7:00 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Marion County, KS, McPherson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -220 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-220 m²/s²
0-3 km storm-relative helicity
-213 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WUUS53 KICT 052303
SVRICT
KSC113-115-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCPHERSON COUNTY IN CENTRAL KANSAS
  MARION COUNTY IN CENTRAL KANSAS

* UNTIL 700 PM CDT.

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF MOUNDRIDGE...OR ABOUT 15 MILES
  SOUTHEAST OF MCPHERSON...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GOESSEL AROUND 610 PM CDT...
  NEAR CANTON AROUND 625 PM CDT...
  NEAR LEHIGH AROUND 630 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR 
EASTERN MCPHERSON AND MARION COUNTIES UNTIL 700 PM CDT.

LAT...LON 3814 9761 3810 9739 3860 9718 3860 9749

/URBAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:59 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 5, 3:59 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT TUE JUN 5 2001

MAIN FCST CHALLENGE IS POPS AND WHETHER OR NOT A FLASH FLOOD WATCH
IS IN ORDER. 18Z ANALYSIS SHOWS MAIN COLD FRONT DRAPED ACROSS
CENTRAL KS. AN OUTFLOW BOUNDARY EXTENDED ACROSS THE SOUTHEAST
CORNER. EXTREME SE KS HAS REACHED THE 80S...WOULD EXPECT THE REST OF
THAT SECTION TO REBOUND AS WELL. PARTS OF SCEN KS HAS ALSO STARTED
TO REBOUND. GOOD SFC HEATING COMBINED WITH THE OUTFLOW BOUNDARY AND
A S/W MOVING ACROSS THE AREA (SEEN ON WATERVAPOR LOOP) WILL HELP
ADDITIONAL TSRA TO DEVELOP LATE THIS AFTERNOON AND EVENING. ALSO
COULD GET SOME DEVELOPMENT ACROSS CEN SECTIONS ALONG COLD FRONT.
THERE IS NOT MUCH CONVERGENCE ALONG IT...HOWEVER SHOWERS HAVE
ALREADY STARTED. WITH H85 DEW POINTS AROUND +15C...LOTS OF MOISTURE
IS AVAILABLE ALONG THE FRONT SO HEAVY RAIN IS POSSIBLE.

THICKNESS DIFFLUENCE PROGGED ACROSS THE SOUTHERN SECTIONS OF THE
STATE OVERNIGHT. MODELS ALSO SHOW GOOD ISENTROPIC LIFT WITH THETA-E
RIDGE ACROSS THE SAME AREA. A FLASH FLOOD WATCH WILL NOT BE
NECESSARY FOR CEN KS. ONE MIGHT BE NECESSARY FOR SCEN/SE KS...BEST
CHANCE FOR SE. SO WILL GO WITH ONE FOR SE KS AND PORTIONS OF SCEN.

NW FLOW DEVELOPS...WITH WEAK IMPULSES MOVING THROUGH. PRECIP CHCS
THE REST OF THE WEEK LOOK OK. WILL KEEP LOW POPS IN FOR WED/WED
NIGHT AND THU NIGHT.

OTHERWISE TEMPERATURES LOOK GOOD. ALTHOUGH WILL BUMP HIGHS UP JUST A
LITTLE TOMORROW. THINK THERE WILL BE A LITTLE MORE SUN THAN TODAY...
AND 850MB TEMPS PROGGED TO WARM SLIGHTLY.

FCSTID = 7/NRR
ICT   64  84  61  87 /  60  20  20  10
HUT   61  81  60  86 /  50  20  20  10
EWK   64  82  62  86 /  60  20  20  10
EQA   65  82  62  86 /  60  20  20  10
WLD   66  84  63  87 /  70  20  20  10
RSL   56  81  55  85 /  40  20  20  10
GBD   57  82  57  85 /  40  20  20  10
SLN   62  79  60  85 /  40  20  20  10
MPR   62  81  60  85 /  40  20  20  10
CFV   66  82  64  85 /  70  30  20  10
CNU   65  81  63  85 /  70  30  20  10
K88   65  81  63  85 /  70  30  20  10

.ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
KSZ069>072...KSZ083...KSZ091>096...KSZ098>100.

r

In the hours before

Local storm report, Jun 5, 5:07 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
507 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0501 PM    2 S PENALOSA              KS   1.00 INCH HAIL
06/05/01   KINGMAN

MRU
Local storm report, Jun 5, 5:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
527 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    5 E LERADO                KS   .75 INCH HAIL
06/05/01   RENO                           REPORTED BY TRAINED
                                          SPOTTER.

MRU
Local storm report, Jun 5, 5:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
546 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    2 N ATTICA                KS   1.25 INCH HAIL
06/05/01   HARPER                         REPORTED BY OFF DUTY
                                          WEATHER SERVICE EMPLOYEE.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:29 PM CDTSevere Thunderstorm WarningICTHarper61 min
Jun 4, 7:57 PM CDTSevere Thunderstorm WarningICTHarvey, Marion63 min
Jun 4, 8:05 PM CDTSevere Thunderstorm WarningICTSumner55 min
Jun 4, 9:23 PM CDTSevere Thunderstorm WarningICTHarper67 min
Jun 5, 4:58 PM CDTSevere Thunderstorm WarningICTKingman, Reno62 min
Jun 5, 5:10 PM CDTTornado WarningICTHarper50 min
Jun 5, 5:40 PM CDTTornado WarningICTKingman, Reno65 min
Jun 5, 5:56 PM CDTTornado WarningICTHarper49 min
Jun 5, 6:30 PM CDTTornado WarningICTHarvey45 min
Jun 5, 6:45 PM CDTTornado WarningICTHarper45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.